Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 92, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 17, 1999, 1:04 PM CDT for Howell County, Ozark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 1:04 PM CDT (18:04 UTC)
- Expired
- May 17, 1999, 4:05 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 171805 FFWSGF MOC091-153-172105- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 104 PM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI OZARK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 405 PM CDT * AT 1254 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS WERE LOCATED FROM NEAR WEST PLAINS TO 5 MILES SOUTHEAST OF GAINESVILLE AND WERE MOVING EAST NORTHEAST AT 30 MPH. DOPPLER RADAR WAS ESTIMATING UP TO TWO INCHES OF RAINFALL ALONG TRIBUTARIES OF THE NORTH FORK INCLUDING SPRING CREEK WITHIN THE PAST HOUR PRODUCED BY THESE STORMS. * ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE WITH MODERATE TO HEAVY RAINFALL THAT IS EXPECTED ACROSS OZARK AND HOWELL COUNTIES THROUGH LATE AFTERNOON. DO NOT UNDERESTIMATE THE POW:ER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. REMEMBER TO NEVER DRIVE INTO FLOODED LOW WATER CROSSINGS. ALWAYS FIND AN ALTERNATE ROUTE TO TRAVEL. VESPER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:25 AM CDT, 10 hours 39 minutes earlier.
Area forecast discussion, May 17, 2:25 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT MON MAY 17 1999 CONVECTIVE STORMS STARTING TO PUSH INTO W CWA...AND WILL BE THE MAIN FOCUS TDA ACROSS THE CWA. 07Z SFC ANALYSIS SHOWS CDFNT STRETCHING FROM NW CORNER OF MO TO NEAR ICT. STORMS DEVELOPED BEHIND FRONT IN ASSOCIATION WITH UPR LVL SHRTWV MOVING OUT OF ROCKIES...THESE WERE PUSHING INTO CNTRL KS ATTM. VERY MOIST AND UNSTABLE AIR EXISTS ACROSS CWA ATTM WITH SFC DWPTS IN THE MID 60S. MID LEVEL SHRTWV WILL PUSH INTO THE PLAINS TDA AND HELP MOVE N AND CNTRL PTN OF CDFNT E. NGM STILL THE SLOWEST WITH THIS FEATURE...ALTHOUGH IN BETTER AGREEMENT THE PREVIOUS RUNS. PW VALUES ACROSS THE CWA FROM 1.25 TO 1.50 INCHES AND WITH LOW FLASH FLOOD GUIDANCE VALUES ALREADY FROM HEAVY RAIN THIS MONTH WILL ISSUE FFA FOR MUCH OF CWA. ONLY PORTION TO LEAVE OUT WILL BE IN THE EXTREME W WHERE MAIN HEAVY RAIN THREAT SHOULD ALREADY HAVE ENDED. FRONT BY MIDDAY SHOULD STRETCH FROM SW CORNER OF MO TO SGF TO LAKE OF THE OZARKS....AND IN MY E CWA BY 00Z. WILL MENTION STRONG STORMS AND HEAVY RAIN IN ZONES NOT ALREADY IN THUNDERSTORM WATCH. WILL CONTINUE LOW POPS THIS EVENING FOR E 1/2 OF CWA...DUE TO TIMING UNCERTAINTIES. GOOD SUBSIDENCE AND DRYING SHOULD TAKE PLACE LATE TONIGHT...CLEARING THINGS OUT...WITH MOSTLY SUNNY ON TUESDAY. CONTINUE SVR TSRA WATCH UNTIL 6 AM FOR PTN OF SW MO AND SE KS. CCF SGF TB 074/050 070/050 075 05830 JLN TB 076/051 073/053 076 05810 UNO TB 078/054 074/051 074 0584- VIH TB 074/051 069/050 074 0584- LINDENBERG
In the hours before
Special weather statement, May 17, 11:31 AM CDT, 1 hour 33 minutes before
MOZ082-091-092-095>098-103>106-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1131 AM CDT MON MAY 17 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM... STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK... TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES. AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON. THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION. VESPER
Special weather statement, May 17, 11:31 AM CDT, 1 hour 33 minutes before
MOZ082-091-092-095>098-103>106-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1131 AM CDT MON MAY 17 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM... STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK... TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES. AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON. THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION. VESPER
Special weather statement, May 17, 1:00 PM CDT, 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON MAY 17 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND THE OZARKS THROUGH THIS EVENING. AS A COLD FRONT LOCATED FROM CENTRAL KANSAS INTO WESTERN OKLAHOMA BEGINS TO MOVE EAST LATER TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE RAPIDLY NORTHEAST INTO SOUTHEAST KANSAS AND THE OZARKS. WITH MODERATE ATMOSPHERIC INSTABILITY...ABUNDANT AMOUNTS OF LOW LEVEL MOISTURE...AND SUFFICIENT LIFT PROVIDED BY THE APPROACHING COLD FRONT...SOME THUNDERSTORMS COULD REACH SEVERE LEVELS WITH THE MAIN THREAT BEING HIGH WIND AND LARGE HAIL. WITH THE GROUND NEARLY SATURATED DUE TO PREVIOUS HEAVY RAINFALL THIS MONTH...ADDITIONAL HEAVY RAINFALL TODAY WILL LIKELY RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ALL OF SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN MISSOURI TODAY. EMERGENCY MANAGERS SHOULD BE AWARE THAT SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND THIS EVENING. VESPER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:13 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Vernon | 62 min |
| May 17, 2:51 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 64 min |
| May 17, 3:14 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 66 min |
| May 17, 3:24 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 66 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 65 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 65 min |
| May 17, 4:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 33 min |
| May 17, 5:16 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 34 min |
| May 17, 5:25 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 35 min |
| May 17, 12:08 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| May 17, 12:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| May 17, 12:33 PM CDT | Tornado Warning | SGF | Howell, Ozark | 37 min |
| May 17, 12:56 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| May 17, 1:07 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
| May 17, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 36 min |
Nearby
Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.